Help needed !!! Metformin Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Michele A
New Member


Date Joined Jul 2006
Total Posts : 3
   Posted 7/18/2006 11:32 AM (GMT -7)   
Help!!!  I have been taking Metformin for almost 3 months.  I had no problems at first. about 3 weeks ago my doc increased my dosage adding a a.m. dose of extended (500mg).   I am also taking 1,000mg in the evening.  I recently went on vacation and noticed that when I went to the bathroom, a few times a day (this is a little gross) was an enlarged looking tabet like thing in my bowel movement.  I did not have this side affect when I first began taking the pills but now when I take the two in the p.m.. I poop out two pill like things in the afternoon.  Then the one I take in morning comes out sometimes as well.  Is this normal, are the pills even working?  I have read some information where it says this may occur and the discharge is just the unneeded stuff in the pill.  But it is happening every day with me.  Has anyone experienced this?  My reading are somewhat better but not what my doc wants yet for fasting.  Should I mention this to her?  I see her again in a month.  I really do not want to take anything that causes weight gain.  Any help would be appreciated. Thanks, sorry this is so vivid. 

AZDesertRat
New Member


Date Joined Jul 2006
Total Posts : 9
   Posted 7/18/2006 1:05 PM (GMT -7)   
Yes, that is normal for the pill to come out whole as you described. Not to worry, just one of the side effects. I had that too when I took glucophage (metformin. ) Metformin is a biguanide which works with your liver to help prevent excess glucose spilling out. You can do a search on your search engine if you wish, will give you a lot of info if you need it. Do report any side effects to your Dr. He may need or want to change your meds if need be. Good luck and please don't worry. You may also want to mention your concerns to your Dr. about your passing the pills whole. He will reassure you that this is normal with some people.

ilovecats94
Regular Member


Date Joined Jul 2006
Total Posts : 190
   Posted 7/18/2006 2:58 PM (GMT -7)   
AZDesertRat, I didn't know this and I was on Glucophage for a week or so. Of course it gave me constipation and they took me off of it. But I'm getting constipation from the Nexium and still on that.

Oh well... Thanks for letting me know this. Matt takes that same med once a day. He has never complained about seeing the pill, though.

Hugs,
Faye
I have hypothyroidism (1953), diabetes type 2 (1976), high cholesterol (1989), gastroparesis (1990), FMS (1995), and GERD (2006). Am on insulin for diabetes. I am 56 years old and live in Virginia.


eureka
Regular Member


Date Joined May 2006
Total Posts : 65
   Posted 7/18/2006 4:51 PM (GMT -7)   
Michele, I read with much interest your post about your meds going straight through you.

When I had surgery, I was given a pain med which traveled the same route. I was in terrible pain but the surgeon said he only did surgery, not pain mgt. The pain team kept telling me how lucky I was to have this dr. and I must trust his judgement. They even talked with my daughter about my doing drugs on the side.

After this, I took the "used" pills into his office and he said he had never heard of anything like this happening. He just shook his head and patted my knee...said I must have a very unusual system. When the cast was removed from my hand...the morphine pump was not even attached. So...yes I had been hurting. Four years later it is so reassuring that I am not the only one. This is the only medication that I know of my system "rejecting".

My pharmacist did some research and found some people will pass the casing in which the drug is enclosed. I called the drug company and they were unclear as to whether any drug was actually extracted in the digestive process. They call it a phantom pill and finally said if I was getting no pain relief, my absorption was zero...and to call my doctor back. What a run around!

PS: this hospital is attached to a large medical school and my surgeon was the head of Orthopedic Hand Surgery.

spooky
Regular Member


Date Joined Jan 2006
Total Posts : 101
   Posted 7/18/2006 5:04 PM (GMT -7)   
Hi there,
            These are called "ghost tablets".They are composed of a strong outer shell which does not dissolve in the body and is excreted in the faeces. It is normal to find these "ghost-tablets" in the faeces. The active substance contained in them has been absorbed by the body before excretion.The extended release tablets are made this way.In very rare cases, the undissolved shell of the metformin tablet or "ghost-tablets" may not be excreted in the faeces and may collect in the stomach.So passig the shells is normal and the reverse is abnormal.Hope this helps.

Michele A
New Member


Date Joined Jul 2006
Total Posts : 3
   Posted 7/18/2006 8:05 PM (GMT -7)   
Thanks to all for their response. I appreciate everyones input. I am still wondering if the pills are working but I will assume for now they are. I see my doc in a month and will ask her about this then. Thanks again for the reassurance.

M

littlemamasheart
New Member


Date Joined Dec 2005
Total Posts : 7
   Posted 7/18/2006 8:51 PM (GMT -7)   
You had me wondering the same.

eureka
Regular Member


Date Joined May 2006
Total Posts : 65
   Posted 7/19/2006 9:50 AM (GMT -7)   
Spooky, thanks for correcting me, they are called ghost tablets.

Michele A
New Member


Date Joined Jul 2006
Total Posts : 3
   Posted 8/2/2006 10:50 AM (GMT -7)   
Just saw my doc yesterday.  I told her about the few pills coming out and she had never heard of such a thing.  I was a little suprised.  She did her residency at Hopkins and seems pretty knowledgable about so much.  Oh, well, maybe she has never had a patient mention this before.  THanks again to everyone, have had less problems lately.  Had my A1C done yesterday, hope the med's make it come down some.  Last was 7.8.  Thanks
m
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 1:27 AM (GMT -7)
There are a total of 2,732,865 posts in 301,064 threads.
View Active Threads


Who's Online
This forum has 151217 registered members. Please welcome our newest member, antknight.
192 Guest(s), 4 Registered Member(s) are currently online.  Details
Nick_69, Albannach, docktahkay, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer